0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Serotonin Syndrome With Ziprasidone and Sertraline
Nikhil Palekar, M.D.; Janine Eisman, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2013;25:E01-E01. doi:10.1176/appi.neuropsych.12040082
View Author and Article Information

Weill Cornell Medical Center New-York Presbyterian hospital White Plains, NY
SUNY Downstate Medical Center Brooklyn, NY

Correspondence: Nikhil Palekar, M.D.; e-mail: nip9033@med.cornell.edu

Copyright © 2013 by the American Psychiatric Association

To the Editor: Serotonin syndrome is a potentially life-threatening medical condition characterized by mental status changes, neurologic abnormalities, and autonomic instability.1 It results from a combination of serotonergic agents, and, in some cases, monotherapy alone.2

“Ms. L.,” a 30-year-old woman with no past medical history was being treated with ziprasidone 40 mg/day and paroxetine 30 mg/day for major depressive disorder. Paroxetine was discontinued, and sertraline 50 mg/day was initiated for persistent depressive symptoms. Sertraline was titrated to 125 mg/day in Week 4, with ziprasidone maintained at 40 mg/day. Two days later, the patient was brought to the emergency room for severe anxiety, jerking movements of upper extremities, and transient headaches. At presentation, her blood pressure was 134/92 mm Hg, heart rate, 122 beats per minute, and core temperature, 36.8°C. She appeared confused and diaphoretic. Neurological examination demonstrated mydriasis, with frequent, large-amplitude, sudden jerking movements. Extremities showed normal muscle tone, resting tremor with hyperreflexia, frequent myoclonus, and inducible ankle clonus. Laboratory studies were unremarkable. The creatine kinase level was normal (99 U/L). Urine toxicology was negative. Electrocardiography showed sinus tachycardia; cerebral computed tomography was normal. Urinalysis and chest radiographs were negative. The patient was given intravenous fluids and clonazepam 0.5 mg twice daily. Sertraline was discontinued, and ziprasidone was decreased to 20 mg/day. Most of Ms. L’s symptoms resolved within 48 hours, and, on Day 3, she was transferred to Psychiatry.

The patient’s presentation is consistent with a diagnosis of serotonin syndrome according to Sternbach’s criteria,1 owing to the presence of five major symptoms: confusion, tremor, myoclonus, hyperreflexia, and hyperhydrosis. Serotonin syndrome can sometimes be mistaken for neuroleptic malignant syndrome (NMS). The acute onset and rapid resolution of symptoms in relation to a serotonergic agent, in addition to the absence of muscle rigidity, hyperthermia, and elevated creatine kinase excludes the diagnosis of NMS. Other etiologies (infections, metabolic disorders, and substance abuse or withdrawal) were excluded on the basis of appropriate tests. The increased inhibition of serotonin reuptake by recent sertraline dose titration in association with ziprasidone, a potent 5-HT1a receptor agonist, could have contributed to the development of serotonin syndrome. Also, ziprasidone inhibits serotonin transporters with an affinity similar to that of imipramine and amitriptyline, further contributing toward serotonergic hyperstimulation.3

To our knowledge, this is the first case report of serotonin syndrome associated with co-administration of ziprasidone and sertraline. This case reinforces the importance of using appropriate caution while introducing and titrating antidepressant medications, especially in combination with other serotonergic agents.

Sternbach  H:  The serotonin syndrome.  Am J Psychiatry 1991; 148:705–713 48: 705–713
[PubMed]
 
Tomaselli  G;  Modestin  J:  Repetition of serotonin syndrome after reexposure to SSRI: a case report.  Pharmacopsychiatry 2004; 37:236–238
[CrossRef] | [PubMed]
 
Schmidt  AW;  Lebel  LA;  Howard  HR  Jr  et al:  Ziprasidone: a novel antipsychotic agent with a unique human receptor binding profile.  Eur J Pharmacol 2001; 425:197–201
[CrossRef] | [PubMed]
 
References Container
+

References

Sternbach  H:  The serotonin syndrome.  Am J Psychiatry 1991; 148:705–713 48: 705–713
[PubMed]
 
Tomaselli  G;  Modestin  J:  Repetition of serotonin syndrome after reexposure to SSRI: a case report.  Pharmacopsychiatry 2004; 37:236–238
[CrossRef] | [PubMed]
 
Schmidt  AW;  Lebel  LA;  Howard  HR  Jr  et al:  Ziprasidone: a novel antipsychotic agent with a unique human receptor binding profile.  Eur J Pharmacol 2001; 425:197–201
[CrossRef] | [PubMed]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 18.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 18.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 6.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 8.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles